Tennessee, 2020Flash Flooding in Tennessee, July 4, 2020
July 4, 2020 · NWS OHX · 3 events in 2 counties and zones
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on July 4th, leading to periods of heavy rainfall and some flash flooding in the Nashville metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on July 4th, leading to periods of heavy rainfall and some flash flooding in the Nashville metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 7:36 PM CST, 54 minutes earlier.
Area forecast discussion, Jul 4, 7:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
836 PM CDT Sat Jul 4 2020
.UPDATE...
FOR EVENING DISCUSSION.
&&
.DISCUSSION...
It's pretty quiet across Middle TN this hour...other than some
very isolated storms creeping towards downtown Nashville from the
southeast. These storms are rather benign -- gusts of 30-35 mph,
heavy downpours and some lightning. They should begin dying off
over the next hour, but if you've got outdoor plans this evening,
they could delay you for an hour or so.
For the rest of the night, once the storms die off, look for
mostly clear skies, very light winds and patchy fog to develop
where rain has fallen.
Happy Birthday, America!
&&
.AVIATION...
00Z TAF DISCUSSION.
Only isolated convection is in play this afternoon across mainly
southeastern portions of the mid state. Should see more in the way
of shower and tstm activity tomorrow. Low level wind trajectory
will become more southerly and bring in more humidity.
Furthermore, A developing upper trough axis will be in close
proximity as it develops just to our west.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 4, 4:00 AM CST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Sat Jul 4 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-051000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Sat Jul 4 2020
This Hazardous Weather Outlook is for portions of Middle Tennessee.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JB Wright
In the hours before
Special weather statement, Jul 4, 3:02 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
402 PM CDT Sat Jul 4 2020
TNZ077-079-042145-
Coffee TN-Grundy TN-
402 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND
SOUTHWESTERN GRUNDY COUNTIES UNTIL 445 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monteagle, or 16 miles east of Winchester. This storm was nearly
stationary.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Gruetli-Laager, Tracy City, Monteagle, Altamont, Coalmont, Pelham,
Fiery Gizzard State Park and Woods Reservoir.
This includes Interstate 24 between mile markers 124 and 134.
LAT...LON 3524 8582 3524 8584 3522 8587 3529 8592
3531 8595 3530 8596 3531 8596 3532 8598
3531 8600 3533 8601 3542 8568 3531 8565
3529 8569 3529 8571 3524 8569 3522 8574
3522 8578
TIME...MOT...LOC 2101Z 158DEG 4KT 3524 8583
27Special weather statement, Jul 4, 6:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
753 PM CDT Sat Jul 4 2020
TNZ027-059-062-050145-
Rutherford TN-Williamson TN-Davidson TN-
753 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD AND NORTHEASTERN WILLIAMSON COUNTIES UNTIL
845 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nolensville, or 13 miles northwest of Murfreesboro, moving northwest
at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Franklin, Smyrna, Brentwood, La Vergne, Nolensville and Antioch.
This includes the following highways...
Interstate 65 between mile markers 67 and 73.
Interstate 24 between mile markers 57 and 71.
Interstate 840 between mile markers 44 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3593 8649 3584 8662 3596 8688 3613 8660
TIME...MOT...LOC 0053Z 137DEG 5KT 3594 8661
27
Flash Flood, Williamson
- When
- July 4, 8:30 PM CST
- Where
- Williamson County, 0.52 mi NW of College Grove to 0.87 mi ENE of College Grove
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.786, -86.685
Many yards were submerged with flood waters over roadways at Highway 31A at Harper Street and Drumright Road near College Grove Elementary in College Grove.
Flash Flood, Williamson
- When
- July 4, 8:42 PM CST
- Where
- Williamson County, 2.15 mi NNE of Nolensville to 2.05 mi NNE of Nolensville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.980, -86.670
A Facebook report indicated a swift water rescue was conducted on Kidd Road.
Flash Flood, Davidson
- When
- July 4, 9:12 PM CST
- Where
- Davidson County, 0.93 mi W of Antioch to 1.06 mi S of Antioch
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.068, -86.686
Flood waters covered several lanes of I-24 near Blue Hole Road and Haywood Lane.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, July 4, 2020EF2 · 32 events
- Flash Flooding and Hail in North Dakota, July 4, 2020$600,000 · 63 kt wind · 6 events
- Damaging Winds in North Dakota, July 4 to 5, 2020$100,000 · 70 kt wind · 8 events
- Flood and Hail in South Dakota, July 4 to 5, 20201.25 in hail · 26 events
- Hail and Damaging Winds in Montana, July 4, 20201.75 in hail · 14 events
- Hail and Damaging Winds in North Dakota, July 4, 2020$6,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 4, 20207 events
- Flash Flooding and Heavy Rain in Missouri, July 4, 20205 events
- Wildfire in California, July 4 to 13, 20204 events
- Flash Flood and Damaging Wind in Colorado, July 4, 202050 kt wind · 4 events
- Tornado and Hail in Minnesota, July 4, 2020EF0 · 4 events
- Hail and Damaging Winds in Texas, July 4, 20201.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911709, 911710, 911711.